Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 177, NWS Springfield, MO

June 15, 1998Douglas County, Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 15, 1998, 7:33 PM CDT for Douglas County, Howell County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 1998, 7:33 PM CDT (00:33 UTC)
Expired
Jun 15, 1998, 8:20 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Douglas County, MO, Howell County, MO

The radar

The Springfield radar (KSGF), 115 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:35 PM CDTThunderstorm WindAva, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS1 KSGF 160034 RRA
SVRSGF
MOC067-091-160120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT MON JUN 15 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 820 PM CDT

* AT 730 PM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF NICKELS.  THESE STORM WERE LOCATED JUST EAST OF AVA...AND
  TWIN BRIDGES OR 20 MILES WEST OF WEST PLAINS AND WAS MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  SILOAM SPRINGS BY 735 PM
  AREAS BETWEEN WILLOW SPRINGS AND WEST PLAINS BY 745 PM

SEVERE THUNDERSTORM STRAIGHT LINE WINDS CAN OFTEN BE AS DESTRUCTIVE AS
A TORNADO.  FOR YOUR OWN PERSONAL SAFETY...MOVE TO A SAFE AREA OR
SHELTER IMMEDIATELY.

RUNNELS/DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:24 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 15, 2:24 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT MON JUN 15 1998

PREVIOUS 50H LOW SPINNING SLOWLY EASTWARD THROUGH SOUTHERN ILLINOIS
WITH THE REMNANTS OF A COLD FRONT EXTENDING INTO THE BOOTHEEL OF
MISSOURI.  ANOTHER LOW WAS SEEN ON SATELLITE IN EAST CENTRAL KANSAS
AT 18Z WITH A TROF FROM NORTHEAST OKLAHOMA TO THE AMA AREA.  A FEW
SHOWERS WERE IDENTIFIED ON RADAR ACROSS NORTHERN OKLAHOMA MOVING EAST.

MODELS IN PRETTY GOOD AGREEMENT...HOWEVER ETA INITIALIZES BETTER WITH
THE 18Z SATELLITE AND RADAR.  SHOWERS IN NORTHEAST OKLAHOMA SHOULD
MAKE IT INTO SOUTHERN MISSOURI THIS EVENING AND COULD FORM AN
ISOLATED THUNDERSTORM...ESPECIALLY ALONG THE MO/AR BORDER.
THUNDERSTORMS IN EASTERN KANSAS MORE OF A PROBLEM. ENOUGH BREAKS IN
THE CLOUD COVER TO ALLOW HEATING TO DEVELOP ISOLATED THUNDERSTORMS
ALONG THE TROF LINE WHICH SHOULD MOVE INTO THE OZARKS THIS EVENING.

ANOTHER SHORTWAVE ROTATING AROUND THE ILLINOIS SYSTEM HAS PRODUCED
SOME LIGHT SHOWERS THROUGH CENTRAL MISSOURI.  ALTHOUGH THE RADAR
SEEMED TO SHOW ONLY MID LEVEL CLOUDS IN THE NORTHERN
OZARKS...CONFIRMED BY SPOTTERS...SOME SHOWERS ARE STILL POSSIBLE
THROUGH LATE EVENING AS THE TROF MOVES TO EASTERN MO BY MIDNIGHT.

AFTER MIDNIGHT BOTH SYSTEMS SHOULD BE WELL PAST THE OZARKS AS A RIDGE
STARTS BUILDING INTO THE REGION. THE RIDGING WILL ALSO BRING CLEARING
SKIES BUT ALLOW MORNING TEMPERATURES TO DROP SIGNIFICANTLY INTO THE
MID TO UPPER 50S.  THE 50H COLD POOL OF AIR MOVES EAST OVERNIGHT AND
WITH THE THICKNESS EXPANDING RAPIDLY...EXPECT A GOOD WARMUP ON
TUESDAY WITH HIGH TEMPERATURES REACHING THE LOWER 80S. MOS DATA LOOKS
GOOD FOR TOMORROW BUT WILL DROP TONIGHTS LOW A DEGREE OR TWO.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES):

JLN/SE KS...MOSTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS AND
THUNDERSTORMS...CLEARING LATE.  LOW IN THE MID TO UPPER 50S. WEST TO
NORTHWEST WIND 10 TO 15 MPH.

SGF/UNO...MOSTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS AND
THUNDERSTORMS...CLEARING AFTER MIDNIGHT. LOW IN THE MID 50S. WEST TO
NORTHWEST WIND 10 TO 15 MPH.

AIZ/VIH...MOSTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS...CLEARING
BY SUNRISE. LOW AROUND 60. WEST WIND 5 TO 15 MPH.

CCF
SGF EB 055/081 063/085 065 2231-
JLN EB 057/084 065/087 066 223--

DUSTY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:04 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.